A recent study out of Denmark finds frequent and prolonged use of ibuprofen to affect men’s fertility and sex drive.
Researchers out of the University of Copenhagen in Denmark found 600 mg of ibuprofen (three 200mg over the counter tablets) twice a day for 6 weeks could have an anti-androgenic effect, meaning decrease the effect of man’s testosterone.
The “compensated hypogonadism” reported, caused by a depletion of sex hormones, was seen within two weeks of the ibuprofen use. This can result in loss of libido and a decrease in sperm production. Long term sequelae could include hair loss and decrease in muscle mass.
Fortunately, this effect was reversible once medication use ceased.
According to the study of 31 males between the ages of 18 and 35, published in Proceedings of the National Academy of Sciences of the United States of America, the following was reported:
In the men, luteinizing hormone (LH) and ibuprofen plasma levels were positively correlated, and the testosterone/LH ratio decreased. Using adult testis explants exposed or not exposed to ibuprofen, we demonstrate that the endocrine capabilities from testicular Leydig and Sertoli cells, including testosterone production, were suppressed through transcriptional repression. This effect was also observed in a human steroidogenic cell line. Our data demonstrate that ibuprofen alters the endocrine system via selective transcriptional repression in the human testes, thereby inducing compensated hypogonadism.
LH stimulates the testicles to secrete testosterone. Since LH is a hormone produced by the pituitary, low testosterone levels mean the inhibitory effect of the ibuprofen occurred at the testicular level.
Ibuprofen is a medication known as an NSAID (non steroidal anti-inflammatory), used as an analgesic, antipyretic (fever reducer) and anti inflammatory and used for a variety of conditions. If an athlete suffers a sprain or fracture, for example, he may take 800 mg of ibuprofen three times a day for weeks at a time.
With the rising opioid epidemic and restrictive prescribing rules many states are implementing, many medical providers are switching to NSAIDS for pain control of their patients.
Other risks associated with NSAIDS include GI bleed, renal and liver issues and heart disease.
For more on this study read here.
Non-steroidal, anti-inflammatory drugs (NSAIDs) include ibuprofen and diclofenac. These medications are seen in products under the brand name Motrin and Voltaren, respectively. This class of medications is one of the most popular as they help consumers treat a variety of ailments including helping to relieve pain, inflammation and lower fever. Moreover they are inexpensive and many do not require a prescription at the lower doses.
However, their chronic use has been linked to serious medical complications such as ulcers, kidney failure and cardiac issues. This week, a study published in the March issue of European Heart Journal – Cardiovascular Pharmacotherapy found NSAID use (specifically Ibuprofen and diclofenac) to increase the chance of cardiac arrest.
The researchers from the Copenhagen University Hospital Gentofte in Denmark reviewed close to 30,000 cases of people who suffered cardiac arrest out of the hospital during the years 2001 and 2010 and found NSAID use. Diclofenac, specifically, carried a 50 percent increased risk of cardiac arrest.
COX-2 selective inhibitors, such as Celebrex and Naproxen (Aleve) were NOT associated with increased risk in this particular study.
According to the study author, Professor Gunnar H. Gislason, professor of cardiology, “the findings are a stark reminder that NSAIDs are not harmless. “Diclofenac and ibuprofen, both commonly used drugs, were associated with significantly increased risk of cardiac arrest. NSAIDs should be used with caution and for a valid indication. They should probably be avoided in patients with cardiovascular disease or many cardiovascular risk factors.”
He continued by saying, “Naproxen is probably the safest NSAID and we can take up to 500 mg a day. Diclofenac is the riskiest NSAID and should be avoided by patients with cardiovascular disease and the general population. Safer drugs are available that have similar painkilling effects so there is no reason to use diclofenac.” He suggested no more than 1,200 mg of ibuprofen per day.
This is not the first study that has demonstrated Naproxen to have lower cardiovascular risk. In fact the FDA was asked to remove the warning from its label, yet its panel voted to keep the NSAID related cardiovascular risk warning, with committee member, Donald Miller, chair of the pharmacy practice department at North Dakota State University in Fargo, saying “there is certainly a lot of evidence that naproxen is safer than other [NSAIDs] in terms of causing heart attack and stroke, but being safer doesn’t mean it is perfectly safe. I think that is the big issue.”
NSAID use has risen exponentially as more people are living longer and feeling the effects of aging in their joints and back. Moreover, narcotics are becoming less accessible and providers are offering these non-addictive substitutes instead; however, because these are non-narcotic, and many are available over the counter, those who self-medicate may inadvertently take too much since “it wouldn’t be over the counter if it wasn’t safe."
One theory is the medication may cause suppression of prostacyclin, a cardioprotective lipid (prostaglandin), that inhibits platelet activation and vasoldilation (relaxation of the blood vessels). NSAIDS have also been known to raise blood pressure, possibly by this inhibition of vasodialation. This type of stress on a heart, especially if its vulnerable to abnormal heart rhythms or heart disease, can cause cardiac arrest.
But we don’t want to be fearful that taking anti-inflammatories will stop our hearts. Being proactive with our heart health is paramount, and this study reminds us to use caution with over the counter medications.
Firstly, we must know our risk factors. These include:
As you can see, many of us can be at risk for heart disease. Therefore, we should be evaluated with an EKG, echocardiogram and any other exams our medical provider and/or cardiologist deem necessary.
Reduce your risk by doing the following:
LearnHealthSpanish.com Medical Spanish made easy